How long does the healing process for osteopenia with osteoporosis take to show?
User rating for this question
Hello. I am at 62 yr old woman with XXXXXXX fx. Nice, straight and in perfect alignment 3/4 thru bone horizonally. X-shows no healing after 3 1/2 weeks. Very minimal swelling and no pain, tho. Have been NWB cast for 3 1/2 weeks and just got another NWB cast changed to go 4 more weeks. Good diet, good shape, reg exercise, but take Keppra, Tegretol and Synthroid for obvious reasons. Have mild osteopenia and take Boniva. Take all the vitamins, CA with D and minerals. What are changes of healing process to show after total of 7 1/2 weeks?
Posted Mon, 13 Jan 2014 in Bones, Muscles and Joints
Answered by Dr. Rakesh Karanwal 54 minutes later
Brief Answer: Healing need correction of osteoporosis/osteopenia Detailed Answer: Hi Ms. XXXXXXX Thanks for your query. Delayed healing is a common feature in osteopenia with osteoporosis. So, there is nothing to worry about, so long as, you take adequate calcium and Vitamin D3. Calcium, apart from proteins, is the cementing material which promotes healing of fracture. Therefore, 1. Take at least 500mg of elemental calcium/day, preferably as a carbonate salt. 2. Get Blood Vitamin D level estimation done. Vit D deficiency is more common than estimated. It is required for absorption of calcium from the intestine into the blood so that adequate calcium is available for deposition in the osteopenic bones. Additional dose of Calcitriol (0.5-1.0 microgram) may be required in case of Vit D deficiency. With high protein diet and adequate supply of calcium and its deposition in the fractured fragments, healing/union of fragments will be hastened. Hence, chances of complete healing of fracture after 7 1/2 weeks are bright. At the same time, hypothyroidism should be kept under control by titrating the dose of Synthroid, so as to maintain TSH levels to 1 or less. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Follow-up: How long does the healing process for osteopenia with osteoporosis take to show? 27 hours later
Thanks for your prompt response yesterday and encouraging words. Have been eating all the protein, drinking all the milk, taking all the CA plus D3 with minerals, taking the Boniva monthly even before my fx however, I do walk 6 mi. everyday for pleasure at a mall. But I seem to be a little confused on your statement about keeping TSH levels to 1 or less. 3 most recent TSH levels have been 0.326, 0.138, and 1.475, normal being 0.400-5.000. Family practice doctor who monitors this has not always been so pleased. I am on Synthroid 175mcg. If you are saying that my TSH should be less than 1, is there a problem with the with my 2 low levels in regards to healing?, breaking more bones or isn't it a problem? Please advise. XXX
Answered by Dr. Rakesh Karanwal 6 hours later
Brief Answer: Except 1.475, previous TSH levels were as desired. Detailed Answer: Hi Ms. XXXXXXX Nice to hear back from you. Your TSH levels have been as desired (ideal). However, the last reading of 1.475- which needs to be brought down further- indicates that perhaps, your doctor had reduced the dose of Synthroid during your last appointment. I therefore feel that your dose should be increased further. The target TSH level is to maintain it around the LOWEST level of normal range, that is 0.4 - 0.5 Perhaps, your doctor was not pleased as he did not find the report correlating with your thyroid symptoms. Next time, please give your Blood sample WITHOUT TAKING THE SYNTHROID DOSE on that day. Take it AFTER giving the blood sample. Blood given AFTER taking Synthroid gives a grossly FALSE report. This is the commonest mistake committed by most of the doctors. Lastly, thyroid hormone is the SLOWEST acting hormone: the effect of changing the dose is manifested only after about 8 weeks. You may therefore discuss my opinion with your doctor. Lastly, in your case, the delayed healing and susceptibility to fractures in future, are due to two factors :- * poor bony infrastructure (mesh-like matrix in the bones, which helps in retaining calcium) due to protein deficiency: and, * Deficiency of raw-material, that is, calcium. A high protein diet with adequate calcium and Vit D intake will promote bone growth and hasten healing of fracture. Thyroid function - as manifested by TSH levels- is ALMOST normal. Hence, it will not significantly affect the rate of fracture healing. It would be a great pleasure answering further queries, if any. Fond regards and have a nice day Dr. Rakesh Karanwal
Follow-up: How long does the healing process for osteopenia with osteoporosis take to show? 9 hours later
Thanks again for your prompt response. But it is the two lowest levels that the doctor has been concerned about 0.138 May2013 and 0.326 Nov 2013 thinking that I am getting too MUCH Synthroid. I have been on 175 mcg for 10 plus years and feel great. Skin, hair,weight and nails are great. I am not cold or falling asleep in the middle of a conversation. Labs are ALWAYS drawn before next dose. Vit D levels done Nov 2012 were in normal range but in the very bottom. CMP done Nov 2013 all WNL. CBC done Nov 2013 WNL except for depressed white count (2.2) for MANY years due to Tegretol. Maybe I need to do some reading on TSH levels. If there is anything else you can think of to promote bone healing please advise. Maybe I just need to be patient until XXXXXXX 14 and see what the X ray shows as I will be 7 1/2 weeks after I was first casted to see if there is any healing. Thanks again. XXXX
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Ur doc will titrate the dose to maintain TSH level Detailed Answer: Every doctor has his own parameters while treating hypothyroid patients. I am of the opinion that TSH levels should be maintained below 0.4, till ALL symptoms of hypothyroid state disappear completely. Thereafter, dose is titrated to maintain TSH between 0.5 and 1 lifelong. I have successfully treated thousands of hypothyroid cases so far, using my advocated parameters. Your doctor will titrate the dose accordingly. You may apprise him of my opinion. There's nothing more that can be done to promote healing of fracture : high protein diet; calcium and Vit D supplements in adequate doses. However, addition of a weekly dose of Alandronate (70mg) would further promote reversal of osteopenia and osteoporosis. I am highly confident that the fracture would have healed and united completely by mid-Jan. Wish you a speedy recovery
Follow-up: How long does the healing process for osteopenia with osteoporosis take to show? 2 days later
Thank you for all your time. I hope you are right. How do I let you the outcome, if you are interested? XXXX
Answered by Dr. Rakesh Karanwal 8 hours later
Brief Answer: You can contact me through this website Detailed Answer: Well XXXXXXX You are always welcome to contact me through this website. If you feel like sharing your progress, you may post a Direct Query addressed personally to me By NAME. I wish you all the best. MERRY CHRISTMAS IN ADVANCE Fond regards, Dr. Rakesh Karanwal
People also viewed
- Therapy for osteoporosis and osteopenia
- Orange red discharge itching vagina
- Is joint pain, stiffness, or swelling a side effect of mercaptopurine?
- Symptoms of osteopenia/osteoporosis
- Discharge planning for upper respiratory tract infection
- Salicylate intolerance and vaginal discharge
- Diagnosis of osteopenia/osteoporosis
- Treatment and cure for osteopenia/osteoporosis
- Is joint pain, stiffness, or swelling a side effect of bendamustine?
- Pinkish discharge and irratation
- Osteopenia/osteoporosis causes
- Itchy urethra no discharge male
- Is muscle trembling, jerking, or stiffness a side effect of equetro?
- Is muscle cramps, spasms, or weakness a side effect of isotretinoin?
- Is muscle cramps or pain a side effect of amphotericin b, liposomal?